Toxic hepatic injuries

The most dangerous hepatic toxic substances are hepatotropic poisons, hemolytic poisons and heavy metal salts.

These substances affect not only the liver, but also the kidneys with the development of renal-hepatic or hepatorenal failure.

Causes of the hepatic toxicity may also include: alcohol, psychotropic drugs, cytostatics and antibiotics (the side effects of about 1,000 medications are generally known), poisons, mushrooms, occupational harmful substances and etc.

People who have occupational exposure to the toxic substances, like farmers, are especially prone to the hepatic injuries. Some toxins can be deposited in the tissues of the body for years and after a while result in the serious, irreversible changes.

The acute poisoning is a special case leading to the liver destruction and requiring its immediate transplantation. It often happens after eating the poisonous mushrooms. Mushroom poisoning can lead to the strongly pronounced jaundice and impaired consciousness. The hepatic necrosis is developed, which can be fatal.

There may also be the acute poisoning with the chemical toxins, such as pesticides, if a single large dose is taken.

Intoxication facilitates the rapid development of the disease in the acute toxic hepatitis. The human skin and mucous membranes become yellow, the urine has the saturated brown color, and the stool becomes whitish-brown in the acute toxic hepatitis. The following symptoms are developed in the acute hepatitis: nasal bleeding, itching, abnormal heart rhythm, some signs of central nervous system damage.

Symptoms and progress

Poisoning with the toxic substances can be acute or with e few symptoms. Initially, the liver is somewhat enlarged in size, it is soft in palpation, and then it becomes solid and its size is reduced. Blood biochemistry shows an increase of ALT, urokinase, fructose-1 - phosphate aldolase.


Signs of the hepatic toxic injury:

  • Nausea and vomiting;
  • Bitter taste, belching;
  • Yellow color of skin and mucous membranes;
  • Orange color of urine or urine with blood;
  • Problems with stool;
  • General intoxication, weakness;
  • Rapid fatigue, poor appetite.

The toxic hepatic injuries also include drug-induced liver injury.

Drug-induced liver injury is a hepatic dysfunction, hepatitis caused by the side effects of medications, vitamins, dietary supplements, herbs and other agents of herbal medicine.

According to statistics, every fourth case of liver failure (severe hepatic dysfunction) is the consequence of the toxic effects of drugs and other agents taken for medicinal or health-improving purposes.

It is hard to assume in advance what effect on the liver will have the intake of some medication, herbal preparation or dietary supplement.

This condition is called idiosyncrasy. The most harmless medicine according to its instructions may be toxic to one person, but safe for the other. The case is in the individual set of enzymes that interact with the substance entered the body, they can neutralize it or form toxic, hepatotoxic (toxic to liver) compounds.

Risk factors of the drug--induced liver injury

The liver of people from the following risk groups is mostly exposed to the action of the chemical substances:

  1. People over 55 years
  2. Females irrespective of age
  3. Females at time of hormonal alterations (menstruation, pregnancy, menopause)
  4. Patients with any hepatic pathology

If you belong to one of these risk groups, the administration of the medicinal or other products, especially long-term therapy, should occur under the strict medical supervision. Even when it comes to the herbal or homeopathic pills.

Which medicinal products induce hepatic injury most often?

More than 1000 drugs can have a toxic effect on the liver. However, their effect is usually predictable. As a rule, hepatic toxicity of these drugs is dose dependent. Taking medication in the recommended dosage and time specified by the doctor, you virtually eliminate the toxic hepatic injury.

For example, paracetamol used in therapeutic doses is one of the mildest and harmless drugs to decrease the temperature, relieve the pain and inflammation. It is allowed to use even in children and often helps us. However, a very little overdose leads to the rapid hepatic intoxication and has a fatal outcome.

The drugs with the dose-dependant toxic effect include such medicinal products as: amiodarone, non-steroidal anti-inflammatory drugs (aspirin, ibuprofen, diclofenac and others), anabolic steroids, oral contraceptives, antibiotics, antifungal agents, cholesterol-lowering drugs (statins, fibrates), antiviral drugs and many others. Taking these drugs use the recommended dosage.

Some herbal products that can cause hepatotoxic effects include: senna, comfrey, ginseng, coltsfoot, peppermint, barberry, valerian, sage, licorice, wheat grass, ragwort, madder root, skullcap.


Treatment of the toxic hepatic injuries

The first step is to carry out the detoxification (prescribed individually, depending on the toxic substance). If you have any suspicions, it is necessary to rule out the impact of the toxin (whether drug, alcohol or vegetable poison).

As with other hepatic diseases, you need to follow the strict diet (avoid fat, margarine, soups with the meat, fish and mushroom broth, fatty meat (pork, lamb), sausage, canned products, cream, sour cream, strong cheese, hard boiled eggs, scrambled eggs, beans (peas, kidney bean, lentils), sorrel, garlic, small radish and radish, pickled, salted, salted-fermented foods, unripe nuts, chocolate, cakes, ice cream, sweet pastries).

Detoxification therapy is also provided, the doctor prescribes the hepatoprotectors and antioxidants. The additional etiological and pathogenetic therapy is prescribed in the toxic alcohol injuries.